SANTA BARBARA COUNTY, Calif. – A deputy on patrol saved a man he found overdosing on a sidewalk in Goleta Monday night, according to the Santa Barbara County Sheriff's Office.
The sheriff's office said the deputy found the man unresponsive, showing signs of an overdose while laying on his back near the 5900 block of Hollister Ave around 11:49 p.m.
After the deputy requested an emergency medical response, he administered a single dose of Naloxone to the man who then regained consciousness, according to the sheriff's office.
The man was then transported by ambulance to an area hospital, and the sheriff's office said he is expected to survive.
The sheriff’s office said it would like to highlight this incident as an example of the danger of fentanyl use, the importance of carrying naloxone, and recognizing the signs of overdose which may include:
- Difficult to wake up
- Slowed Breathing
- Blue or pale lips and fingernails
"If you notice these signs, call 911 immediately and give naloxone," said the sheriff's office. "An individual who is experiencing an opioid overdose needs immediate medical attention."
The sheriff’s office said the Pacific Pride Foundation offers FREE naloxone through their syringe exchange program, and at their Santa Barbara and Santa Maria offices.
For more information about Naloxone and overdose prevention, visit: PacificPrideFoundation.org
An essential first step is to get help from someone with medical expertise as quickly as possible according to the sheriff's office. "Therefore, members of the public are encouraged to call 911 when they suspect an overdose is occurring."
California’s 911 Good Samaritan law, AB 472, provides limited protection from arrest, charge and prosecution for people who seek emergency medical assistance at the scene of a suspected drug overdose, according to the sheriff's office.
For more information from the sheriff's office, click here.